Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 185, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2003, 11:08 PM CDT for Woodbury County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 11:08 PM CDT (04:08 UTC)
- Expired
- Jul 5, 2003, 11:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 124 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 7:20 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2840 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 11.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 060408 SVRFSD IAC193-060445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1108 PM CDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 1145 PM CDT * AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF SIOUX CITY TO 14 MILES SOUTHWEST OF SALIX...OR FROM 4 MILES SOUTH OF NORTH SIOUX CITY TO 3 MILES SOUTHWEST OF WINNEBAGO...MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SERGEANT BLUFF AROUND 1115 PM CDT SLOAN...SALIX AROUND 1120 PM CDT LAWTON AROUND 1125 PM CDT MOVILLE AROUND 1130 PM CDT PIERSON...ANTHON...CORRECTIONVILLE AROUND 1145 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4254 9648 4222 9633 4225 9574 4256 9576 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:35 PM CDT, 7 hours 33 minutes earlier.
Area forecast discussion, Jul 5, 3:35 PM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT SAT JUL 5 2003 ...SHORT TERM... OVERALL FLOW PATTERN WL CONT TO SHOW AN ACTIVE REGIME THRU NEXT WED. IN THE NEAR TERM...CONVECTION HAS ALREADY FIRED ACRS THE SRN PART OF THE FSD FA IN THE MO VALLEY. LEFTOVER REMNANTS OF A STALLED BNDRY IN THIS AREA...VERY EVIDENT ON THE VIS ALSO. NEXT SHORTWV RIDING EWD WL AFFECT THE FA THIS EVENING...WITH PLENTY OF CONVECTION ALSO FIRING IN WRN SD. BEST SVR CHCS WL BE OVER THE SRN PART OF THE CWA SOUTH OF I 90 THIS EVENING WHERE SHEAR IS TREMENDOUS AND MID LVL LAPSE RATES CONT TO BE VERY UNSTABLE. BUT WE MAY HAVE TO WAIT FOR THE WRN PLAINS S/W TO GET HERE BEFORE ANY SVR STUFF FIRES. LATER TNGT...KEPT CHC POPS GOING THRU MANY AREAS DUE TO VERY STRONG 850-700MB WAA MOVG IN AHEAD OF TOMORROWS CAP. ON SUNDAY...JUST MAINLY WARM AND HUMID AHEAD OF THE NEXT STRONG BNDRY COMING DOWN. HAVE SOME CHC POPS GOING FOR THE NRN AND WRN CWA BUT THE BETTER CHCS WL BE SUNDAY NIGHT WHEN THE CAP BREAKS DOWN. VERY STRONG SYSTEM PASSING JUST TO THE NORTH OF THE FA DROPPING STRONG LOW LVL BNDRY THRU. BEST CHCS FOR SVR ATTM APPEAR TO BE OVER THE NERN PART OF THE FSD CWFA SUNDAY NIGHT WHERE DYNAMICS AND LIFT ARE THE STRONGEST. AM STILL CONCERNED ABOUT THIS LOW LVL BNDRY LAYING OVER ALONG THE SRN TIER OF THE CWFA...OR POSSIBLY JUST SOUTH OF THERE IN THE MONDAY AND MONDAY NIGHT TIMEFRAME. LATEST GFS RUNS HAVE NOT BACKED OFF ON THE PCPN EARLY NEXT WEEK AND QUITE FRANKLY... THE GFS HAS DONE MUCH BETTER THAN THE ETA WITH THIS QUASI ZONAL AND VERY ACTIVE FLOW PATTERN IN PLACING PCPN. THE FSD FA...ASIDE FROM DURING THE DAY ON SUNDAY...WILL BE JUST NORTH OF THE STRONG CAPPING AIR THRU EARLY NEXT WEEK...AND BOTH MODELS CONT TO ADVERTISE A STRETCHED VORT FILAMENT IN THE WRN U.S..WHICH THEN ORGNANIZES AS IT CROSS THE ROCKIES INTO CONTINUOUS S/WS REALLY ALMOST EVERY PERIOD. THIS DOESNT CHANGE ON TUESDAY EITHER...AS ANOTHER S/W SLIDES INTO THE FA ALONG I 90. TEMPS MAY BE SLIGHTLY BLO NORMAL ON MON AND TUE WITH CLOUD COVER ANTICIPATED. ...LONG TERM... WILL WATCH TUE NIGHT...AS POSSIBLE MCS ON TUE MAY EXIT THE AREA FASTER THAN CRNTLY REALIZED LEAVING TUE NIGHT DRY. FOR RIGHT NOW... HAVE LOW POPS IN THE EVENING. ANOTHER STRONG VORT FILAMENT MOVES THRU THE I 90 CORRIDOR ON WED PER THE 3 LATEST GFS RUNS...AND SUPPORTED BY THE 84 HR ETA. SO THEREFORE A CONTINUED CHC OF PCPN ON WED. IN THE THURSDAY THRU SAT TIMEFRAME...MODELS DIVERGE SOMEWHAT. THE CAN SPECTRAL...00Z/12Z GFS RUNS SHOW THE FLAT QUASI ZONAL FLOW CONTINUING INTO THE LATE WEEK...WHILE THE ECMWF/06Z GFS BUILDS A RIDGE TO THE WEST AND BRINGS IN NW FLOW INTO THE AREA. ANYWAY YOU LOOK AT IT...THERE IS A SLIGHT SYSTEM MOVG IN ON THURSDAY BUT LEFT DRY FOR NOW. NOT MUCH TO KEY ON HERE FOR FRI AND SAT. .FSD...NONE MJF
Hazardous weather outlook, Jul 5, 11:02 AM CDT, 12 hours 6 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1102 AM CDT SAT JUL 05 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS AFTERNOON FROM SOUTH CENTRAL SOUTH DAKOTA INTO NORTHWEST IOWA...GENERALLY ALONG THE MISSOURI RIVER. THE THUNDERSTORMS SHOULD THEN CONTINUE TO DEVELOP AND SPREAD OVER THE AREA TONIGHT. ALTHOUGH SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE AREA...THE BEST CHANCE WILL BE SOUTH OF INTERSTATE 90. THE MAIN SEVERE WEATHER THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN OVER THE AREA SUNDAY AFTERNOON AND EVENING...AND SOME OF THESE THUNDERSTORMS COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...WITH A FEW TORNADOES ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM SOUTH OF INTERSTATE 90...AND AFTER 9 PM NORTH OF INTERSTATE 90. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 5, 9:11 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
911 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0908 PM 6 SE LAKE ANDES SD 60 MPH TSTM GUST
07/05/03 CHARLES MIXLocal storm report, Jul 5, 10:15 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1014 PM DIXON NE 60 MPH TSTM GUST
07/05/03 DIXONSpecial weather statement, Jul 5, 10:27 PM CDT, 41 minutes before
IAZ020>022-SDZ050-052-057-058-063>066-068>071-060342- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1027 PM CDT SAT JUL 5 2003 ...PARTS OF TORNADO WATCH NUMBER 651 HAS BEEN CANCELLED... ...SEVERE THUNDERSTORM WATCH NUMBER 647 HAS BEEN ALLOWED TO EXPIRE... TORNADO WATCH NUMBER 651 HAS BEEN CANCELLED FOR ALL OF SOUTHEAST SOUTH DAKOTA...AND PLYMOUTH...CHEROKEE AND BUENA VISTA COUNTIES IN NORTHWEST IOWA. THE TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM FOR DIXON AND DAKOTA COUNTIES IN NORTHEAST NEBRASKA...AND WOODBURY AND IDA COUNTIES IN NORTHWEST IOWA. SEVERE THUNDERSTORM WATCH NUMBER 647 HAS BEEN ALLOWED TO EXPIRE. THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS SOUTHEAST SOUTH DAKOTA FOR TONIGHT...AND THUS THE WATCH HAS BEEN ALLOWED TO EXPIRE. THE THREAT OF SEVERE WEATHER WILL CONTINUE ACROSS THE ABOVE MENTIONED COUNTIES IN NORTHEAST NEBRASKA AND NORTHWEST IOWA UNTIL 1 AM. BOUSTEAD
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.